Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, July 25, 2006

July 25, 2006 · NWS GRB · 8 events in 3 counties and zones

Thunderstorms, that developed along an axis of unstable air, produced damaging winds and large hail. ) causing power outages to over 4,000 customers.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms, that developed along an axis of unstable air, produced damaging winds and large hail. High winds downed numerous trees and large branches in the Crivitz area (Marinette co.) causing power outages to over 4,000 customers. Branches were also downed and a 30 foot tree was snapped at Three Lakes (Oneida co.). Half dollar size hail fell at Hiles (Forest co.) and there were several reports of penny to quarter size hail in extreme northeast Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 25, 2:45 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 25, 2:45 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT TUE JUL 25 2006

.SHORT TERM...TONIGHT AND WEDNESDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP ACROSS
NORTH CENTRAL AND WESTERN WISCONSIN THIS AFTERNOON. MORE STORMS WILL
FORM DURING THE REMAINDER OF THE AFTERNOON AND EVENING. THE STORMS
SHOULD ORGANIZE INTO AN MCS OVERNIGHT...BRINGING BENEFICIAL RAINS
TO DROUGHT STRICKEN AREAS OF THE FORECAST AREA. WILL MENTION THAT SOME
STORMS WILL PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAIN. WENT NEAR
GUIDANCE TONIGHT FOR LOWS. ANY ONGOING CONVECTION SHOULD DIMINISH
TOMORROW MORNING...THEN MORE STORMS COULD REFIRE AGAIN TOMORROW
AFTERNOON. THE SEVERITY OF THE STORMS WILL DEPEND ON HOW MUCH SUNSHINE
WE GET. NEW SPC OUTLOOK HAS SHIFTED THE DAY 2 SLIGHT RISK INTO
NORTHEAST WISCONSIN. NORTH CENTRAL AND PORTIONS OF CENTRAL WISCONSIN
WERE REMOVED IN THE LATEST UPDATE. WILL NOT BE TOO FANCY ON WORDING
FOR TOMORROW DEPENDING ON TIMING OF PRECIPITATION EXITING THE
REGION TONIGHT AND HOW SOON CONVECTION WILL FORM DURING THE DAY
WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...PRECIP CHCS AND
TEMPS WILL BE THE MAIN CONCERNS.

MADE SOME FAIRLY SIGNIFICANT CHANGES TO THE FCST TODAY. IN THE EARLY
PART OF THE PERIOD...HAVE ADDED SOME RESOLUTION TO POPS...BRINGING A DRY
PERIOD FROM LATE WEDNESDAY NIGHT INTO THURSDAY EVENING. ANY LINGERING
CONVECTION ON WEDNESDAY EVG SHOULD DISSIPATE WITH THE LOSS OF DAYTIME
INSTABILITY...ESP WITH THE UPPER SUPPORT SHIFTING TO OUR EAST. WEAK
HIGH PRESSURE WILL RESIDE OVER WI ON THURSDAY...WITH ONLY WEAK UPPER
SUPPORT...AND POSSIBLY LK BREEZES TO PROVIDE A TRIGGER. MOST OF THURS
NIGHT SHOULD BE DRY...ALTHOUGH MODELS SHOW DEVELOPING WAA AND AN
INCREASE IN MID-LEVEL INSTABILITY...LEADING TO A SMALL CHC OF ELEVATED
CONVECTION OVER OUR NW COUNTIES.

MODELS HAVE BEEN TRENDING SLOWER WITH THE PROGRESSION OF THE COLD FRONT
FOR LATE IN THE WORK WEEK...AND NOW SUGGEST THAT IT WILL NEVER
COMPLETELY MOVE THROUGH GRB CWA. GIVEN THE TRENDS OF THE PAST 3 DAYS...
AND BETTER MODEL AGREEMENT ON A ZONAL FLOW ALOFT...FEEL THAT THIS FRONT
WILL EVENTUALLY ALIGN ITSELF NEAR OUR NORTHERN COUNTIES OVER THE
WEEKEND...THEN POSSIBLY LIFT NORTH OF WI EARLY NEXT WEEK. HAVE ADJUSTED
POPS TO BETTER DEPICT THIS SCENARIO.

TEMPS HAVE BEEN ADJUSTED UPWARD THROUGHOUT THE EXTENDED PERIOD...AND MAY
NEED TO BE BUMPED UP SOME MORE WITH SUBSEQUENT FCSTS...ESP ON MON/TUES.
OVERALL...EXPECT ABOVE TO MUCH ABOVE NORMAL TEMPERATURES DURING THE
PERIOD.

&&

.GRB...WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/KIECKBUSCH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 25, 3:00 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT TUE JUL 25 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-262100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
400 PM CDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT AND WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
THE ENTIRE AREA. SOME OF THE STORMS COULD PRODUCE HAIL TO 1 INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH. SOME OF THE THUNDERSTORMS
WILL ALSO PRODUCE LOCALLY HEAVY RAIN.

A COLD FRONT WILL MOVE ACROSS THE AREA ON WEDNESDAY. DEPENDING ON HOW
MUCH CLOUDINESS LINGERS DURING THE MORNING...THERE IS A SLIGHT CHANCE
OF SOME OF THE THUNDERSTORMS COULD BE SEVERE ACROSS NORTHEAST WISCONSIN
WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH NEXT TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY EVENING...BUT SEVERE
WEATHER IS NOT ANTICIPATED.

MORE THUNDERSTORMS ARE POSSIBLE...MAINLY OVER NORTH CENTRAL AND
NORTHEAST WISCONSIN...FROM LATE THURSDAY NIGHT THROUGH SUNDAY. BE SURE
TO MONITOR LATER FORECASTS...WHICH WILL BE ABLE TO PROVIDE MORE DETAILS
ON THE THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN ON WEDNESDAY.

LMZ521-522-541>543-564-262100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
400 PM CDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TONIGHT AND WEDNESDAY.

THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE AREA TONIGHT AND WEDNESDAY.
SOME OF THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS...BRIEF HEAVY RAIN
AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH NEXT TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY EVENING...BUT
SEVERE WEATHER IS NOT ANTICIPATED.

MORE THUNDERSTORMS ARE POSSIBLE...MAINLY NORTH OF STURGEON BAY...
FROM FRIDAY THROUGH SUNDAY. BE SURE TO MONITOR LATER FORECASTS...
WHICH WILL BE ABLE TO PROVIDE MORE DETAILS ON THE THREAT OF SEVERE
WEATHER.

ECKBERG/KIECKBUSCH
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Jul 25, 3:39 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
439 PM CDT TUE JUL 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             THREE LAKES             45.79N 89.16W
07/25/2006  M0.50 INCH       ONEIDA             WI   TRAINED SPOTTER

&&

ECKBERG

The radar

The Marquette radar (KMQT), 144 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Oneida

When
July 25, 3:40 PM CST
Where
Oneida County, 3 mi NE of Three Lakes
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.833, -89.117

Thunderstorm Wind, Oneida

When
July 25, 5:10 PM CST
Where
Oneida County, Three Lakes
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.800, -89.167

Hail, Forest

When
July 25, 5:40 PM CST
Where
Forest County, Hiles
Measured
1.25 in hail
Reported by
COOP STATION
Coordinates
45.717, -88.983

Hail, Marinette

When
July 25, 5:43 PM CST
Where
Marinette County, Pembine
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.633, -88.000

Funnel Cloud, Marinette

When
July 25, 5:50 PM CST
Where
Marinette County, 2 mi N of Beecher Lake
Reported by
TRAINED SPOTTER
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Hail, Marinette

When
July 25, 6:08 PM CST
Where
Marinette County, Pembine
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.633, -88.000

Hail, Marinette

When
July 25, 7:12 PM CST
Where
Marinette County, Wausaukee
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.367, -87.950

Thunderstorm Wind, Marinette

When
July 25, 7:40 PM CST
Where
Marinette County, Crivitz
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.233, -88.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524092, 5524093, 5524663, 5524664, 5524665, 5524666, 5524667, 5524668.